I have had some neurological symptoms over the last few months. I am a 33yr old female. I have hyperrefexia noted by neurologist, tremors that are becoming worse, and peripheral neuropathy in both arms. I has a nerve conduction test, a couple months ago, which showed this. The neurologist did not do the needle portion of the test because I am on coumadin. These symptoms all began around the same time about 6 months ago. Around that time I began taking Amiodarone and cartia for heart rhythm disorder. Six months prior to that I was put on zoloft.
I cannot have an MRI because I have a pacemaker. I have not had blood tests for a vitamen B-12 deficiency. I am monitored quite regularly for thyroid problems, apparently the amiodarone can cause thyroid problems. So far, so good.
My neurologist current idea was remove me from the zoloft. I have stopped taking it for a couple of months, and the tremors are only getting worse. I can do no fine work with my hands. I spill things, and if I hold a book my thumb shakes very dramatically. Someone told me to try a drink of alcohol because it might help. I had 2 glasses of wine last night and they did not improve at all. At night when I am asleep I think they are pretty bad, because I wake up during the night trembling all over, and always when I first wake up in the morning. I am not stressed or nervous.
1) Obviously the zoloft was not the cause of these problems, the doctor said it is unlikely that it is the amiodarone because that causes depressed reflexes. What do you think? I know I had asked about amiodarone before and you said it can cause some of the symptoms, which symptoms did you mean? And wouldnt it be likely that all of these things would be connected, as they all emerged around the same time?
2) My neurologist mentioned having to do further testing if I was still experiencing symptoms next time he sees me. I saw him last about a month and a half ago. Since I can't have an MRI what other test could he do?
3) WHAT ARE THE POSSIBLE PROBLEMS HE MAY BE LOOKING FOR?
4) If the amiodarone is causing these problems is it dangerous to continue taking it, or is it just sort of a nusance thing?
Please help. I know I've asked alot, I just want to make a little clarity on questions to ask, and decisions to make.
I highly doubt that your symptoms are due to Zoloft. It is incompatible to have a peripheral neuropathy and hyper-reflexia as one is a periperal problem and the other is a central problem, unless you have ALS which you do not give the description of. I still believe that it is the amiodarone. It is known to give tremors and a mild neuropathy of periperal origin. Just go to a PDR and look up the side effects. You likely need a medication like amiodarone for your heart. I would see if there is another medication to substitute. Nerve conduction tests would only tell you that the speed of conduction is normal or slowed. It would not tell you much about the etiology of hyper-reflexia as this is a central problem.
I would stop the amiodarone and change to another medication and see if your symptoms resolve. If not, then I would pursue other possible etiologies.
I know the most logical thing to do would be to stop the amiodarone and try something else. My problem is I have taken about all other anti-arrythmics and this is the last resort. The next step is to completely ablate the junction between the atrium and the ventricals, leaving me 100% dependant on a pacemaker. My cardiologist isn't too crazy about this, and thinks I'm too young. So that is why I persist in trying to find any other reason for these problems, plus the fact that my neurologist told me it wasn't from the amiodarone. But I have heard from a variety of sources that amiodarone can certainly cause neuro. problems. I guess I just wonder if I stay on would it hurt me? I know the doctor won't get this. Perhaps I'll try to post a question another time.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.